Skip to main content

Antipsychotics for chemotherapy induced nausea and vomiting



by: Eric Widera (@ewidera)

So yesterday I wrote about the rapid uptake of using antipsychotics for insomnia in the hospital setting and wondered “when did this become a thing?”   Today, I’ll like to talk about antipsychotics for nausea by first asking that same question.

When did antipsychotics for nausea become a thing?  A long time ago.  Haloperidol and other anti-dopaminergic agents like metaclopromide have a long history of use both in the hospice, palliative care, and oncology setting.  Now we have a little more evidence that at least one of these drugs, olanzapine, may help with the prevention of chemotherapy induced nausea and vomiting.

The Study

A double-blind, randomized control study published in the NEJM last week compared 10mg olanzapine with placebo for 4 days, in addition to usual care with dexamethasone, aprepitant or fosaprepitant, and a 5-HT3 receptor antagonist, in 380 patients with no previous chemotherapy who were receiving cisplatin or cyclophosphamide–doxorubicin (two highly emetic agents).  The primary outcome was nausea prevention.  Secondary outcomes including no emesis and no use of rescue medication.

What they found

Not shocking for those who have been doing this work for a while – adding an anti-dopenergic agent works.   The proportion of patients with no chemotherapy-induced nausea was significantly greater with olanzapine than with placebo for multiple time points:
  • 0 to 24 hours after chemotherapy: 74% vs. 45%
  • 25 to 120 hours after chemotherapy: 42% vs. 25%
  • Overall 120-hour period: 37% vs. 22%

The complete-response rate was also significantly increased with olanzapine compared to placebo during the three periods:
  • 0 to 24 hours after chemotherapy: 86% versus 65% 
  • 25 to 120 hours after chemotherapy: 67% versus 52% 
  • Overall 120-hour period: 64% versus 41%

The biggest adverse effect was sedation which was severe in 5% of patients at day 2, but nobody stopped the study because of sedation.

Take Home Point

While this is a study of a particular antipsychotic, olanzapine, one does have to wonder if there would have been similar findings if they used a tried and true hospice medication: haloperidol.  Nevertheless, it does serve as an important study addressing one of the most common symptoms we see in palliative care.


Comments

Whatever disease we suffer, we should be courageous to face it. Being bold will help us to get rid of the disease soon. This article has mentioned everything very correctly. It's very sad thinking about the chemotherapy.

Popular posts from this blog

Practical Advice for the End of Life: A Podcast with BJ Miller

This week we talk with BJ Miller, hospice and palliative care physician, public speaker, and now author with Shoshana Berger of the book "A Beginner's Guide to the End."

As we note on the podcast, BJ is about as close as we get to a celebrity in Hospice and Palliative Care.  His TED Talk "What Really Matters at the End of Life" has been viewed more than 9 million times.  As we discuss on the Podcast, this has changed BJ's life, and he spends most of his working time engaged in public speaking, being the public "face" of the hospice and palliative care movement.

The book he and Berger wrote is filled to the brim with practical advice.  I mean, nuts and bolts practical advice.  Things like:
How to clean out not only your emotional house but your physical house (turns out there are services for that!)Posting about your illness on social media (should you post to Facebook)What is the difference between a funeral home and mortuaryCan I afford to die?  …

Improving Advance Care Planning for Latinos with Cancer: A Podcast with Fischer and Fink

In this week's GeriPal podcast we talk with Stacy Fischer, MD and Regina Fink, RN, PhD, both from the University of Colorado, about a lay health navigator intervention to improve advance care planning with Latinos with advanced cancer.  The issue of lay health navigators raises several issues that we discuss, including:
What is a lay health navigator?What do they do?  How are they trained?What do lay health navigators offer that specialized palliative care doesn't?  Are they replacing us?What makes the health navigator intervention particularly appropriate for Latinos and rural individuals?  For advance care planning? Eric and I had fun singing in French (yes French, not Spanish, listen to the podcast to learn why).
Enjoy! -@AlexSmithMD




You can also find us onYoutube!



Listen to GeriPal Podcasts on:
iTunes Google Play MusicSoundcloudStitcher

Transcript

Eric: Welcome to the GeriPal podcast. This is Eric Widera.

Alex: This is Alex Smith.

Eric: And Alex, I'm really excited about toda…

The Dangers of Fleet Enemas

The dangers of oral sodium phosphate preparations are fairly well known in the medical community. In 2006 the FDA issued it’s first warning that patients taking oral sodium phosphate preparations are at risk for potential for acute kidney injury. Two years later, over-the-counter preparations of these drugs were voluntarily withdrawn by the manufacturers.  Those agents still available by prescription were given black box warnings mainly due to acute phosphate nephropathy that can result in renal failure, especially in older adults. Despite all this talk of oral preparations, little was mentioned about a sodium phosphate preparation that is still available over-the-counter – the Fleet enema.

Why Oral Sodium Phosphate Preparations Are Dangerous 

Before we go into the risks of Fleet enemas, lets spend just a couple sentences on why oral sodium phosphate preparations carry significant risks. First, oral sodium phosphate preparations can cause significant fluid shifts within the colon …